Stroke After Menopause

October 20, 2015
Veronica Hackethal, MD

How does postmenopausal hormone therapy affect cardiac and stroke mortality?

Women who discontinue postmenopausal hormone therapy (HT) may have increased risk of death from stroke and cardiac causes in the first year after stopping therapy, according to a Finnish study published online in the Journal of Clinical Endocrinology and Metabolism.1

“In the first post-treatment year the discontinuation of HT use was accompanied with 26-66% elevations in the risk for cardiac or stroke death. The risk elevation was markedly higher in women who were younger than 60 years at the initiation or discontinuation of HT,” wrote first author Tomi Mikkola, MD, of Helsinki Univesity, and colleagues.

In 2002, results from the Women’s Health Initiative were published and suggested that the risks of HT outweigh its benefits, especially concerning breast cancer. This led to a marked decrease in HT use. Current guidelines recommend HT only in recently menopausal women who have moderate-to-severe vasomotor symptoms, and for the shortest time needed, with annual discontinuation to assess whether a woman can go without it.2 The impact of acute withdrawal of HT on cardiovascular risk in women, though, is unknown.

In the study, researchers identified Finnish women who stopped using HT between 1994-2009 (n=332, 202) by using prescription refill data from the Finnish National Reimbursement Register. Researchers followed these women from the time of HT discontinuation until cardiac death (n=3177), stroke (n=1952), or study end. Researchers identified deaths in the Cause of Death Register and compared these to age-standardized expected deaths. Women used HT for an average of 6.2 years and were followed for about 5.5 years after discontinuation.

Key results in the first year after stopping HT:

• 63% increased risk of death from stroke (standardized mortality ratio 1.63, 95% CI 1.47-1.79, P<0.05)

• 26% increased risk of cardiac death (1.26, 95% CI 1.16-1.37, P<0.05)

• Women who stopped HT had even higher risk of death from stroke (2.52; 2.28-2.77) and cardiac causes (2.30, 2.12-2.50) than current HT users

• Women under age 60 with:

♦ ≤5 years of HT exposure: Almost thrice the risk of death from stroke (2.87, 2.29-3.55)

♦ >5 years of exposure: Over thrice the risk of death from stroke (3.29, 2.36-4.48)

• Women ≥ 60 years

♦ ≤5 years of HT exposure: No increased risk of death from stroke (1.03, 0.81-1.29)

♦ >5 years of HT exposure: 54% increased risk of death from stroke (1.54, 1.35-1.79)

• A similar pattern was found for cardiac deaths, though risk increases were lower

These results appear to support the “window theory,” the authors noted, in which HT may protect against vascular events in younger but not older women. Older women may not be as sensitive to the effects of estrogen on the vasculature and heart as younger women, they conjectured.

Estrogen inhibits endothelin-1, the most potent vasoconstrictor. It also causes rapid vasodilation in coronary and carotid arteries via nitric oxide and prostacyclin. Longer-term exposure to estrogen therapy could affect nitric oxide synthase gene expression, the authors explained. Acute withdrawal of estrogen during HT discontinuation could result in arterial constriction, and cause fatal myocardial infarction or stroke in women with underlying conditions. 

The study could not include data on whether women discontinued HT suddenly or gradually, which could have an impact on cardiovascular death risk.  

“Our findings question the safety of annual discontinuation practice to evaluate whether a woman could manage without HT,” the authors concluded, “Our data also warrant further studies to compare the cardiovascular safety of immediate vs. tapered HT discontinuation.”

 

 

Disclosures:

1. Mikkola TS, et al. Increased cardiovascular mortality risk in women discontinuing postmenopausal hormone therapy. J Clin Endocrinol Metab. 28 Sept 2015.

2. Santen RJ, et al. Postmenopausal hormone therapy: an Endocrine Society scientific statement. J Clin Endocrinol Metab. 2010 Jul;95(7 Suppl 1):s1-s66.